Michigan, 2016

Heavy Snow in Michigan, March 1, 2016

March 1, 2016 · NWS DTX · 9 events in 9 counties and zones

Low pressure took shape out in the southern plains and quickly deepened as it moved northeast across the Ohio Valley. This system brought a mixed bag of precipitation to the area including rain and freezing rain to locations around the Detroit area and points south while areas north saw all snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Low pressure took shape out in the southern plains and quickly deepened as it moved northeast across the Ohio Valley. This system brought a mixed bag of precipitation to the area including rain and freezing rain to locations around the Detroit area and points south while areas north saw all snow. Areas that saw all snow, especially across the Saginaw Valley and Thumb areas had upwards of a foot of snow in some locations. The Detroit and Downriver areas where a mixture of precipitation types fell, only saw a couple of inches of snow. As the low pressure pushed northeast, warmer air was able to work in for a longer period of this area and thus cutting into the total snowfall accumulations. In general, 6 to 12 inches fell along and north of M-59, with 1 to 4 inches south. Here are some of the higher snowfall reports received:

Harbor Beach... 14.0 inches.|Bad Axe... 13.0 inches.|Burt... 12.5 inches.|Peck (2W)... 12.0 inches.|Saginaw... 12.0 inches.|Vassar.... 11.0 inches.|Cass City... 11.0 inches.|Owosso... 10.6 inches.|Flint... 9.5 inches. |North Branch (4W) 9.0 inches.|Midland (2 SSW)... 8.5 inches.|Howell... 6.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 1, 6:09 AM EST, 51 minutes earlier.

Area forecast discussion, Mar 1, 6:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
609 AM EST TUE MAR 1 2016

.AVIATION...

THE FIRST ROUND OF SNOW TO AFFECT THE AREA WILL CONTINUE TO SHIFT
SLOWLY NORTH OVER THE COURSE OF THE MORNING.  THIS BAND OF SNOW HAS
BROUGHT REDUCED VISIBILITIES TO THE SOUTHERN TAF SITES AND THIS WILL
AFFECT MBS OVER THE NEXT FEW HOURS.  THE LOW PRESSURE BRINGING THIS
SNOW WILL STRENGTHEN AS IT MOVES NORTHEAST ACROSS THE OHIO VALLEY
TUESDAY AFTERNOON INTO THE EVENING.  AS IT DOES...A SECOND ROUND OF
MORE MODERATE SNOW WILL BEGIN AFFECTING THE AREA IN THE EARLY
AFTERNOON.  SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE TUESDAY
THROUGH TUESDAY NIGHT.

FOR DTW...LINGERING SNOW SHOWERS CURRENTLY AFFECTING THE TERMINAL
WILL SHIFT NORTH DURING THE COURSE OF THE EARLY MORNING HOURS. THERE
WILL BE A BREAK IN THE SNOW BEFORE A SECOND ROUND MOVES BACK IN
BRINGING MORE WIDESPREAD SNOW.  SOME SLEET MAY MIX IN AT TIMES AS
WARMER AIR TRIES TO MOVE NORTH...BUT SEVERAL INCHES OF HEAVY SNOW
ACCUMULATION IS EXPECTED FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING.

//DTW THRESHOLD PROBABILITIES...

* LOW IN CEILINGS AT OR BELOW 5000 FT THIS MORNING. HIGH THIS
  AFTERNOON.

* HIGH IN PRECIP TYPE BEING ALL SNOW THROUGH MOST OF THE TAF PERIOD.
  MEDIUM IN A MIX OF FREEZING RAIN AND/OR SLEET TUESDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 448 AM EST TUE MAR 1 2016

DISCUSSION...

IN GENERAL...THE TREND OF 01.00Z NCEP SUITE WAS ONE OF A MORE SNOWY
SOLUTION FOR SOUTHEASTERN MICHIGAN. FORECAST CONFIDENCE INCREASED IN
A STRONGER SOLUTION FOR UPPER LEVEL JET FORCING THIS
AFTERNOON/EVENING...SPECIFICALLY THE RIGHT ENTRANCE DYNAMICS OF
ANTICYCLONICALLY CURVED LEAD JET AXIS. THIS RESULTS IN THE NECESSARY
QUICKER TIMING AND MORE FAVORABLE LOW PRESSURE ORGANIZATION TO THE
SURFACE LOW TRACKING THROUGH NORTHERN INDIANA/NORTHERN OHIO THIS
AFTERNOON. ADDITIONALLY WITH THE SUBTLE FASTER TIMING...THERE IS
GREATER SUPPORT THE PRE-EXISTING BAND OF FRONTOGENESIS WILL
EVENTUALLY BECOME PHASED AT THE LARGER SCALE AND BECOME A SURROGATE
DEFORMATION AXIS TO THE DEEPENING LOW. AS A RESULT...THE WINTER
WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR THE
COUNTIES IN SOUTHEASTERN MICHIGAN ALONG AND NORTH OF THE M 59
CORRIDOR. SNOWFALL ACCUMULATIONS IN THE WARNED AREAS ARE EXPECTED TO
RANGE BETWEEN 6 TO 9 INCHES WITH THE HIGHEST AMOUNTS EXPECTED IN THE
EASTERN THUMB. A WINTER WEATHER ADVISORY CONTINUES FOR AREAS
GENERALLY SOUTH OF I 96 FOR SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES.

THIS MORNING...INITIAL 850-700MB BAND PROTRUDING INTO SOUTHEASTERN
MICHIGAN HAS DEVELOPED ON SCHEDULE AND IS BEING FORCED BY RIGHT
ENTRANCE REGION DYNAMICS ALOFT ACTING UPON A VERY TIGHT 850MB
GRADIENT/BAROCLINIC ZONE. OBSERVATIONS BOTH SURFACE VISIBILITY AND
REFLECTIVITY OF 20-25 DBZ SUGGESTS POCKETS OF MODERATE SNOW WITHIN
THE BAND AXIS. ACCUMULATING RATES ARE LIKELY IN THE FEW TENTHS PER
HOUR RANGE...PERHAPS A QUICK HALF INCH OR MORE PER HOUR WITH ANY
TEMPORARY STALLING OF THE BAND. THEREFORE...ACCUMULATIONS ARE
EXPECTED TO REMAIN SOMEWHAT MUTED HERE THROUGH 12Z WITH REGIONAL
MOSAIC LOOP SUPPORTING THE NORTHWARD MIGRATION OF THE BAND. SURFACE
TEMPERATURES ARE COLD...WHICH SUGGESTS THAT ANY LIGHT ACCUMULATIONS
WILL LIKELY LEAD TO GREASY ROAD CONDITIONS AND COMPROMISE TRAFFIC
RATES. EXPECTING THE MEAT OF THE BAND TO LIFT OUT OF THE NORTHERN
DETROIT METRO/SUBURBS OVER THE NEXT COUPLES OF HOUR ...FOCUSING
ALONG AND NORTH OF THE I 69 CORRIDOR THROUGH MUCH OF THE MORNING
COMMUTE. THE 850-700MB FGEN AXIS IS FORECASTED TO LIFT
NORTHWARD...COASTING INTO THE TRI CITIES WHILE EXTENDING ACROSS THE
THUMB AND THROUGH SOUTHERN LAKE HURON. THE BETTER FGEN PROGS GETS A
LITTLE FARTHER NORTH THAN ONE EXPECT INTO NORTHERN LOWER
MICHIGAN...HOWEVER...BEST 290K MOIST ISENTROPIC ASCENT GRADIENT AND
ORTHOGONAL SYSTEM RELATIVE FLOW SETS UP DIRECTLY FROM FLINT UP TO
SAGINAW. AS A RESULT...EXPECTING AN INCREASING SNOW TEND DURING THE
15 TO 18Z WINDOW IN THE TRI CITIES. WIDESPREAD SNOWFALL
ACCUMULATIONS OF 1 TO 2 INCHES IS EXPECTED ACROSS THE SAGINAW BAY
REGION/NORTHERN THUMB PRIOR TO 18Z.

THIS AFTERNOON...A FRONTAL WAVE RESPONSE WILL BRING A WELL
DEVELOPED/MATURE THETA E RIDGE INTO THE STATE TODAY...ENCAPSULATING
ALL OF THE CWA BETWEEN THE 18-22Z TIMEFRAME. WHAT IS REALLY EXPECTED
TO MAKE THIS EVENT GO IS THE HIGHLY DYNAMIC UPPER LEVEL JET FORCING
THAT WILL BECOME INCREASINGLY ORGANIZED OVER THE CENTRAL GREAT
LAKES. MODELS NOW ARE IN GOOD AGREEMENT...THIS INCREASED JET
ORGANIZATION WILL ALLOW THE SOUTHERN FLANK PV ANOMALY TO TURN TO A
NEUTRAL/NEGATIVE TILT IN TIME TO BRING HIGHEST HEIGHT FALLS...LARGE
SCALE ASCENT TO SOUTHEASTERN MICHIGAN. THE SUBTLE TIMING/WILL IT OR
WILL IT NOT PHASING...ASPECT OF THIS EVENT HAS BEEN THE SOURCE OF
THE UNCERTAINTY. X SECTION ANALYSIS SHOWS DEEP LIFT THROUGH THE
MORNING...REMAINING DEEP BUT BECOMING MUCH MORE UPRIGHT DURING THE
AFTERNOON. OVERALL ASCENT OVER SOUTHEASTER MICHIGAN IS FORECASTED TO
BE OF HIGH QUALITY WITH STRAIGHT MOIST ISENTROPIC ASCENT. CONDITIONS
ARE EXPECTED TO DETERIORATE RAPIDLY DURING THE AFTERNOON AS SNOW WILL
LIKELY BECOME HEAVY. DIFFICULT TO GAUGE WHAT THE OVERALL SNOWFALL
RATES WILL BE AS THERE SEEMS TO BE A HIGH DISCONNECT BETWEEN THE
DETERMINISTIC AND HI RESOLUTION RUNS. WITH THE DEGREE OF UVVS...AND
LIFT SOLIDLY THROUGH THE DGZ...EXPECTATIONS ARE FOR SNOWFALL RATES
TO REACH 1 INCH PER HOUR DURING THE AFTERNOON. WORST OF THE
CONDITIONS ARE EXPECTED FOR THE EVENING COMMUTE WITH 3 TO 5 INCHES
OF SNOWFALL BETWEEN 18-00Z.

GIVEN THE RECENT PERFORMANCE OF THE MODELS PERTAINING TO THIS
SYSTEM...I.E. THE EXCESSIVE FLIP FLOPPING...THERE REMAINS SOME
SLIGHT UNCERTAINTY WITH EXACTLY HOW THE PHASING WILL PLAY OUT.
DEFINITELY SAW ENOUGH IN THE RECENT MODEL GUIDANCE TO GO MUCH MORE
AGGRESSIVE WITH AMOUNTS AND HEADLINES...BUT THE INCREDIBLE HIGH
SENSITIVITY TO THE TIMING CAN NOT BE OVERSTATED.

LIKE A BROKEN RECORD...SURFACE WINDS WILL BECOME STRONG AGAIN
TONIGHT AS THE LOW DEEPENS TO THE EAST. NORTH TO NORTHWEST WINDS OF
30 TO 35 MPH WILL BECOME POSSIBLE. ONE AREA TO WATCH FOR WITH A
CONTINUED IMPACT WITH HIGH WINDS AND BLOWING OF SNOW WILL BE IN
THE THUMB...PARTICULARLY AREAS DOWNWIND OF LAKE HURON.

SURFACE HIGH PRESSURE IS FORECASTED TO BUILD INTO THE REGION
WEDNESDAY AND THURSDAY. TEMPERATURES WILL RUN COLD TO BEGIN MARCH
WITH WINDCHILL READINGS RUNNING IN THE TEENS BOTH DAYS.

MARINE...

A LOW PRESSURE SYSTEM WILL STRENGTHEN AND MOVE NORTHEAST ACROSS THE
OHIO VALLEY TODAY AND TONIGHT BRINGING ACCUMULATING SNOWFALL TO THE
REGION.  NORTHEASTERLY WINDS WILL SHIFT TO THE NORTH TONIGHT AND
INCREASE IN THE WAKE OF THE LOW AS IT MOVES EAST AWAY FROM THE AREA.
NORTHERLY WINDS ARE EXPECTED TO REMAIN JUST UNDER GALE FORCE
TONIGHT...ALTHOUGH LOW END GALE FORCE WINDS CANNOT BE RULED OUT.
WINDS GRADUALLY SUBSIDE GOING THROUGH THE DAY ON WEDNESDAY AS WEAK
HIGH PRESSURE WORKS IN OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR MIZ047>049-
     053>055-060>063-068>070.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS
     EVENING FOR MIZ075-076-082-083.

LAKE HURON...SMALL CRAFT ADVISORY FROM NOON TODAY TO 10 AM EST WEDNESDAY FOR
     LHZ441>443.

LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....SS
DISCUSSION...CB
MARINE.......SS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 1, 5:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 AM EST TUE MAR 1 2016

MIZ047>049-053>055-060>063-068>070-021015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
501 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 11PM TONIGHT. SEE THE
LATEST URGENT WINTER WEATHER MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-021015-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
501 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IS IN EFFECT TODAY THROUGH WEDNESDAY MORNING.
REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ075-076-082-083-021015-
WASHTENAW-WAYNE-LENAWEE-MONROE-
501 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 1PM TO 11PM TONIGHT.
SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SS

In the hours before

Special weather statement, Mar 1, 2:29 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
229 AM EST TUE MAR 1 2016

MIZ060>063-068>070-075-076-011030-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT
229 AM EST TUE MAR 1 2016

...CAUTIOUS TRAVEL IS ADVISED FOR SNOW-COVERED ROADWAYS AND
REDUCED VISIBILITIES EARLY THIS MORNING AS SNOW WORKS NORTH ACROSS
THE AREA...

WEATHER...

 * MODERATE SNOW WILL IMPACT SOUTHEASTERN MICHIGAN DURING THE
   EARLY MORNING HOURS.

 * SNOW ACCUMULATIONS OF UP TO 1 INCH ARE EXPECTED IN AREAS
   IMPACTED BETWEEN 2AM AND 5AM.

 * NORTHEAST WINDS AROUND 5 MPH WITH GUSTS TO 10 MPH.

 * AIR TEMPERATURES WILL RANGE BETWEEN 20 AND 25 DEGREES.

IMPACTS...

 * ACCUMULATING SNOW MAY LEAD TO SLIPPERY ROADS PARTICULARLY ON
   BRIDGES...EXIT RAMPS...AND OVERPASSES.

 * MODERATE SNOW WILL CAUSE REDUCTIONS OF VISIBILITY TO LESS
   THAN ONE MILE. THERE MAY BE RAPID FLUCTUATIONS OF VISIBILITY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * THE COMBINATION OF MODERATE SNOW AND COLD TEMPERATURES WILL
   RESULT IN LOCALIZED SLIPPERY CONDITIONS AND VARIABLE TRAFFIC
   RATES THROUGHOUT THE COUNTY. MOTORISTS ARE URGED TO USE
   CAUTION AND ACCOUNT FOR THE VARIABLE DRIVING CONDITIONS BY
   ALLOWING EXTRA TIME.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Midland

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Bay

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Saginaw

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Shiawassee

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
March 1, 7:00 AM EST to 11:00 PM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620739, 620740, 620741, 620742, 620743, 620744, 620745, 620746, 620747.